Your MS-Coke Withdrawal

Y

I was once told by one of our MS expert PwMS that they could tell when it was time for the next natalizumab infusion as they got a withdrawal symptom and they called it their MS-Coke (Cocaine).

COI: This is something I knocked-up and the manufacturers had nothing to do with this.

In this study they looked to see if this related to cytokines in blood, but couldn’t find anything. I guess perhaps not so surprsing as we are led to believe that they are stuck there. However the prinicples of Extended Interval Dosing to help protect you from PML (Damaging viral brain disease) suggesst that this allows something to enter the CNS to stimulate surveillance…….Are you feeling this I wonder? During Extended interval dosing it looks like CD4 T cells and monocytes are entring thebrain…so should we call them “snow:-)”…as opposed to not (unlikely to be) the cells that are causing relapse:-)

End of dose interval symptoms in patients treated with natalizumab: A role for serum cytokines? Cathérine D, Annelien P, Anne S, Luc A, Liesbeth VH, Gerlo S, Guy L. Mult Scler Relat Disord. 2020;41:102020. doi: 10.1016/j.msard.2020.102020. [Epub ahead of print]

BACKGROUND:Many natalizumab treated patients experience end of dose interval (EDI) symptoms towards the end of the administration cycle. Natalizumab has previously shown to influence cytokine profiles in relapsing remitting MS patients. We hypothesize that EDI symptoms might be explained by variability in serum cytokine levels during natalizumab treatment.

METHODS:42 relapsing remitting MS patients were included. Participants were evaluated before natalizumab administration (day 0) and 7 days afterwards (day 7). At both time points fatigue, depressed mood and cognition were evaluated using the fatigue severity scale (FSS), the visual analogue scale for fatigue (VAS-F), the symbol digit modality test (SDMT) and the inventory for depressive symptomatology (IDS-SR). Serum samples were tested for concentrations of IL-6, IFN-γ and TNF-α at both timepoints. On day 7 an additional EDI questionnaire was completed. Data were analyzed with SPSS by means of non-parametric tests.

RESULTS:EDI symptoms were reported by 59.5%. Although fatigue was most frequently reported, fatigue scales did not significantly change from day 0 to 7 in (fatigued) EDI patients. Mood and cognition significantly ameliorated in both EDI and non-EDI patients. Cytokines remained stable at day 0 vs 7 except for a significant increase in IFN-γ. On day 0, IFN-γ concentration was positively correlated with a depressed mood in the whole cohort, and with mood and fatigue in the EDI group. Depressed mood positively whilst cognition negatively correlated with IFN-γ concentration on day 0 in the EDI subgroup reporting fatigue. No significant correlations between IL-6 nor TNF-α and symptom scores could be found.

CONCLUSION:In our study EDI symptoms could not be objectified since EDI and non-EDI groups did not differ in terms of change in mood, cognition and fatigue between day 0 and 7 suggesting that symptom recrudescence could be a subjective experience. Although our results need to be interpreted cautiously, we found no clear correlation between studied serum cytokines concentrations and the occurrence of EDI symptoms.

What do you feel and When do you feel it?

COI.multiple

About the author

MouseDoctor

13 comments

Leave a Reply to MouseDoctor Cancel reply

  • I don’t feel any of that with 120+ Tysabris thus far….A heavy guy weighing 93 KGs as well.

    Have you looked at similar symptoms with other regular infusions to treat other disease? My guess is that same phenomena is observed elsewhere and may answer your question.

  • I’ve been on Tysabri for 4 years. I was getting it every 4 weeks for 3 years and switched to extended interval dosing last year. I could feel it was time for my next infusion when I switched, but now I don’t feel anything special – probably my body got used to the 6-week pattern.

  • Maybe I’m just an emotional guy but towards the end of my treatment I notice I become more emotional (occasional weep).
    Are there any completed studies about extended dosing and reducing the risk of PML?

    • There are the original studies ProfG may be able to fillin more on what Biogen are doing or maybe someone from community can fill us in

  • this happens with ocrelizumab too, about a month before next dose. No doctor has yet to explain why it happens, but it does – to enough people that is not placebo or in anyone’s head. Many talk about their next fix to feel better.

  • This happened to me during week 3. I would always try to bump up my next infusion by 2-3 days every month. If I had it on a Thursday, I would say, “in a month Thursday isn’t good for me, how about Monday or Tuesday”. No one ever caught on.

    I was switched to Gilenya due to JCV Ab+ (titer not yet available) had 2 relapses in 11mo. Back on Tysabri until titer showed 4.8 with well over 48mo on therapy- more like 6 years. Went to Lemtrada (2014) and was one of the lucky ones to have improvements.

    Last Lemtrada was 21 to 23 January 2020, so now I’m in a bit of a pickle with Covid19, such is life…

  • Over 10 years on Tysabri and never experienced this. Sure i get more tired/headache for 24 to 48 hours after infusion, but never any symptoms leading up to it.
    I’ve had a few others independently describe feeling worse after week 3 until they get the drug but i honestly thought it was more about how they felt than any tangible reason.
    But just because i don’t experience it, it could be that I’m just not as aware of small changes?

  • A week before my next infusion of natalizumab I fatigue easily and my foot on my weak leg gets redder and hotter. My husband often asks if it it time for m next dose as he notices my foot getting red.

  • I’ve never had Tysabri but others in my MS support group “look forward” to their infusion as they tend to see the same folks every time and have become friends/like work buddies – could the importance of social support be a factor? Along with the emotional impact of having to focus on our dis-ease once a month perhaps being stressful leading to fatigue?

By MouseDoctor

Translate

Categories

Recent Posts

Recent Comments

Archives